Finasteride and Upper Abdominal Pain

Q:

Dr. Mohebi,
Have you heard of epigastric pain (upper abdominal) being associated with finasteride?

A:
Yes, epigastric pain has been associated with finasteride, but it is a very rare condition. There have been a few reports about upper abdominal pain by patients who were taking finasteride.

These incidents were reported by AERS (The Adverse Event Reporting System). AERS is a system that is used by FDA for activities such as, looking for new safety concerns that might be related to a marketed product. AERS case reports are not always backed by scientific documentation and they might be influenced by media attention, the time a particular drug was marketed and its popularity.

Report for Epigastric Pain
Based on the AERS, the incidence of epigastric pain with finasteride has been increasing in the recent years. The increase could be associated with the new reports on the other side effects of finasteride and the increased coverage of side effects on the internet.

The reports that you may see on this website should not fully affect your decision on changing the medication as it may not be completely accurate due to different factors. In order to make a final medical decision, you can come in to see me and we will evaluate what is best for you.